top of page

Frequently Asked Questions

What are opioids?

Opioids are natural or synthetic chemicals that reduce feelings of pain and are highly addictive narcotic substances commonly referred to as pain killers. 

Does the body know the difference between prescription opioids and illegal opioids like heroin?

Why are opioids dangerous?

Our bodies build a tolerance for opioids, which means we have to take more to get the same effects with longer term use.  

 

Tolerance to opioids can lead to physical dependency, addiction, abuse, and overdose. 

Opioids both prescription or illegally-made are  seen as the same by our brain. 

Can Narcan/Naloxone reverse any overdose?

Naloxone or the brand name Narcan can only reverse an opioid overdose, however with the presence of fentanyl in many other substances it is best practice to administer naloxone and call for 911 for medical help. 

Does Narcan (Naloxone) Expire?

Narcan does expire and its potency can decrease over time. Check the expiration date printed on the box. If expired, replace the Narcan with a new one.

Can you keep Narcan (naloxone) in your car?

Narcan should be stored at room temperature or refrigerated temperature (between 36°-77°F).  Do not freeze.  Avoid excessive heat above 104°F.  Protect from light.

When administering Narcan (naloxone) how long do you wait until you must administer in the other nostril?

Narcan is administered in one nostril.  If there is no response after 2-3 minutes, repeat the dose in the other nostril.  You may continue repeating every 2-3 minutes until the person wakes up or emergency help arrives.  This is also why it is so important to call for help (911) immediately.

When administering Narcan (naloxone) how long do you wait until you must administer in the other nostril?

No, there is no need to plug one nostril while administering Narcan into the other.

Is Narcan training mandatory for schools to take?

  • School districts, county offices of education, and charter schools may voluntarily provide emergency naloxone to school nurses or trained personnel to use naloxone to provide emergency medical aid to persons suffering, or reasonably believed to be suffering, from an opioid overdose.

  • The Campus Opioid Safety Act, which took effect Jan. 1, 2023, requires campus health centers at most public colleges and universities to offer students free Narcan.

Do farmers have more access to Xylazine?

Xylazine is a veterinary drug used in animals for sedation, anesthesia, muscle relaxation and pain. It is administered by a veterinarian. It is not approved for human use.

Is Narcan for all ages in case of an emergency?

Yes. There is no age limitation for Narcan.  Narcan may be administered to children and adults.

Where do I get Narcan?

Please view the Naloxone page

How do I identify the person on the floor is overdosing?

It may be difficult to know if a person is unconscious due to an overdose or a different medical reason.  If an overdose is suspected, call 911 and administer Narcan (naloxone) if available. Signs of an overdose may include (but are not limited to): pinpoint pupils, cold clammy skin, discoloration of lips and nails, gurgling, slow or no breathing, unresponsive and can’t be woken up

bottom of page